I’ve been on Tamoxifen for 10 months and have awful side effects. The worst being joint pains, so bad that I can hardly move at times. My oncologist said to stop the Tamoxifen for 6 weeks and see if there is a difference. She not sure if it’s still problems from the Chemo - FEC-T that I finished a year ago today. I am stiff when I wake up, then once I get moving it eases off but then if I’ve been on my feet longer than an hour it get worse and worse. My daughter said to me the other day she has not seen a day go past that she’s not seen me limping. Im also experiencing the most awful hot flushes that I get no sleep and I’m exhausted all the time, have itching when I have these flushes. Etc
What is worrying me is is there an alternative to the Tamoxifen, friends are saying I’m mad for even coming off it for 6 weeks?
Here is a little of my History.
Tumour T3 - 140mm
Nodes 8/18 positive
ER8 HER2 neg
Had FEC-T and Radiotherapy after my mastectomy.
What would you all advise?
Hi Lizzy4u, I had exactly the same issues as you. I lasted 20months but that was only because my oncologist kept pushing me to keep going, his view was the first 2 years were the most important. I won't go into what happened with me as it doesn't help you. I will however say there are other options! Zoladex injections to shut down your ovaries, or surgery to remove your ovaries? Then you would be put onto one of the post menopause drugs, like Letrozole. Worth discussing??
However, I think you have to bare in mind that all of these treatments will cause menopausal symptoms and of course it's worse for us as we are being forced into menopause! Out of interest have you tried changing your brand of tamoxifen? Sounds silly but different brands can have different side effects!
Worth discussing everything with your oncologist, the more information you can get the better. You need to be able to make an informed decision. At the end of the day it's your body, your life and your decision! I know how it feels to feel so old and unhappy!
Sending you a (((((((((((((((BIG HUG)))))))))))))) xxxxxxx
Totally agree that different makes of Tamoxifen have different side effects . Mylan is the best one for me and my pharmacist keeps it in for me. It took me along time to work this out !!
Someone who thought cancer happened to other people - until my first mammogram.
I agree with the others that it's worth switching brands if you haven't already tried that. But I also wanted to say that I was very stiff with a lot of joint pain and quite bad peripheral neuropathy after chemo. My oncologist warned me it could take up to 2 years for that to stop. The PN has more or less gone and now the joint pain is only there after long periods of being still. It's just over a year since my last chemo. I do think exercise helped me - not a lot yet but some gentle running and walking every day and some strength training. For me - movement seems to be key - the more time I spend in any position - sitting at a desk, standing on a train etc then the more it will ache. A six hour drive a couple of months ago left me really stiff for a couple of days.
So - you can try coming off it, try different brands, try an alternative - hopefully you will be able to find a solution that works for you.
What is a Community Champion?
I was on tamoxifen for 2years, and had awful side effects, after lengthy talks with my oncologist; who is a professor told me he would give me a break to see what happens, he said it can take up to 6 months to get out of the system, as it sits in your fat. Don’t worry about being off it for 6 Weeks, there will still be plenty in your system. I have now been put on Toremifene and so far not had the horrendous joint pain, but time will tell. Hope you get sorted, sending love and hugs xx
Stay Safe everyone, Love and hugs Jenny xxx
“ We don’t know how strong we are, until being strong is the only choice we have.” xx
I've just started a post about lower back / hip pain - I hadn't twigged about the connection with tamoxifen - been on it since June and each time I get a prescription it's a different make - I've nearly finished this pack so I'll make a note that I get joint pain and see what brand the next lot are!!
It never comes to an end does it :-(
Sorry to hear your suffering on tamoxifen. I haven't been given this as I've had suspicion of blood clots in the past. Tamoxifen has a slightly increased risk I was told.
Instead I am on zoladex injections every 4 weeks and take exemastane tablets,daily with adcal tablets(vit d and calcium to protect my bones). However I still ache a lot and now have arthritis in my wrists and finger etc. It has put me into.menopausal symptoms as im just 50 and wasn't there as yet. It may be worth asking for this instead.
Whatever cancer throws your way, we’re right there with you.
We’re here to provide physical, financial and emotional support.
© Macmillan Cancer Support 2020
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: 668265007